Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 71, NWS Morristown, TN

May 29, 2014Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at May 29, 2014, 12:53 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2014, 12:53 PM EDT (16:53 UTC)
Expired
May 29, 2014, 1:30 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS54 KMRX 291653
SVRMRX
NCC039-043-291730-
/O.NEW.KMRX.SV.W.0071.140529T1653Z-140529T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1253 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
  CENTRAL CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 130 PM EDT

* AT 1252 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR MURPHY...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...MURPHY...HAYESVILLE...TOPTON...MARBLE AND BRASSTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL... DEADLY 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3528 8402 3524 8401 3522 8397 3525 8385
      3524 8375 3526 8371 3524 8369 3523 8369
      3520 8373 3519 8372 3516 8374 3515 8373
      3499 8384 3499 8415
TIME...MOT...LOC 1652Z 204DEG 21KT 3507 8397 

$$

DH
1 follow-up statement
417 
WWUS54 KMRX 291713
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM EDT THU MAY 29 2014

NCC039-043-291723-
/O.CAN.KMRX.SV.W.0071.000000T0000Z-140529T1730Z/
CLAY NC-CHEROKEE NC-
113 PM EDT THU MAY 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAY AND CENTRAL
CHEROKEE COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3528 8402 3524 8401 3522 8397 3525 8385
      3524 8375 3526 8371 3524 8369 3523 8369
      3520 8373 3519 8372 3516 8374 3515 8373
      3499 8384 3499 8415
TIME...MOT...LOC 1712Z 204DEG 21KT 3518 8391 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:14 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 29, 10:14 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 AM EDT THU MAY 29 2014

.DISCUSSION...FORECAST ON TRACK. NO UPDATE PLANNED. PERSISTENT
PATTERN WITH ABOVE NORMAL TEMPERATURES AND HUMIDITY. AFTERNOON
CONVECTION WILL FAVOR ELEVATED AREAS. STEERING FLOW VERY WEAK. SLOW
MOVING STORMS WILL PRODUCE RAINFALL AMOUNTS NEAR AN INCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             88  66  88  65 /  40  40  50  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  64  86  64 /  50  50  50  20
OAK RIDGE, TN                       87  64  86  63 /  50  50  50  20
TRI CITIES AIRPORT, TN              84  60  85  58 /  60  50  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, May 29, 4:33 AM EDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 AM EDT THU MAY 29 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-300845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
433 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND
TONIGHT...WITH A FEW STORMS POSSIBLY BECOMING STRONG WITH GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.